With a growing number of teenagers in Fayette County and the surrounding areas illegally ingesting prescription narcotics like Percocet and Oxycontin, the monetary cost of such habits can quickly force younger users to ditch the “hillbilly heroin” for the real thing.

And while so-called “pharm parties” do exist, even if they are not categorized as such, officials say that heroin use in teens is a problem facing the Fayette County area, especially with a new deadly batch of the opiate flooding the region.

Twenty-two people have died in recent weeks in western Pennsylvania from a suspected overdose of a mix of heroin and fentanyl, a powerful narcotic pain medication.

Locally, state police Trooper Stefani Plume said that no cases involving the suspected super-batch have been reported to state police in Fayette County. Uniontown police Chief Jason A. Cox said that thankfully “Theraflu” has not been reported in Uniontown and remains hopeful that it won't.

“These types of batches typically don't last forever as the drug is moved and sold and consumed, so I am cautiously optimistic that it stays out of the city,” Cox said.

State Attorney General Kathleen Kane said that the combination of drugs in the batch of heroin, most commonly referred to as “Theraflu,” have created a lethal mix.

“These drugs are creating an extremely dangerous and potentially lethal combination for users...We are working with the Allegheny County Police Department, the Pittsburgh Police and their counterparts in the region to get this deadly mix of heroin off the streets of western Pennsylvania, and to arrest and prosecute anyone caught selling, distributing and producing these drugs. We are contacting hospitals, medical examiners and police departments in surrounding areas to be on the lookout for these specific stamps of heroin,” Kane said in a press release regarding the rash of overdoses linked to the drug.

David J. Hickton, U.S. attorney for the Western District of Pennsylvania, likewise urged caution.

“The recent dramatic increase in the number of heroin overdoses in our region has quickly become the most pressing crime problem for law enforcement. The U.S. attorney's office is working closely with our federal, state and local partners to uncover the source of this highly dangerous drug, and to prosecute those responsible for causing these tragic deaths. We will devote all necessary resources to stop the distribution in our area of this most lethal combination, a mix of heroin and fentanyl," Hickton said.

The National Institute on Drug Abuse (NIDA) found through studies that prescription opiod medications like Oxycontin and Vicodin create a similar high to heroin in people abusing the drugs and that they might be gateways to heroin use.

NIDA reports indicate that almost half of teenagers who admitted using heroin abused opiod pain medications before beginning to use heroin.

And local law enforcement officials said that it is often money that forces area addicts, young and old, to drop the pills and pick up a syringe.

“It boils down to simple math,” Cox said. “A drug user pays $50 to $80 for a pill that gives them the same type of high as a $10 stamp bag of heroin. It saves money and allows an addict to get more bang for his or her buck.”

Kane said the majority of the fatal overdoses with heroin have come from bags stamped with the words “Theraflu,” “Bud Ice” and “Income Tax.”

She said that bags with those stamps have been found by narcotics agents in Allegheny, Westmoreland, Armstrong, Butler, Lawrence and Beaver counties.

In these bags, the heroin has been found mixed with fentanyl, a synthetic morphine substitute that about 100 times more powerful than morphine. It resembles heroin, though it is much more potent.

Officials with the Fayette County Coroner's office, along with Washington County Coroner Timothy Warco said that they have not investigated any overdose deaths related to the killer batch of heroin. One overdose death from the toxic batch is being probed in Westmoreland County, according to Coroner Kenneth Bacha.

Heroin overdoses accounted for more than 200,000 emergency room visits in 2009, according to data compiled by NIDA.

Kane said that tips regarding illegal drug use can be reported to the state Bureau of Narcotics Investigations at 1-800-442-8006.

Hickton said the lethal heroin is a reason for addicts to seek treatment.

“Ingesting this form of heroin obviously carries a far greater risk than is typical, although overdoses are common with any form of heroin," he said.

The federal authorities have a dedicated number for the U.S. Drug Enforcement Administration (412-287-3829) for  tips about the drug. A text can also be sent to Tip411 (847411). The text should include the keyword “PGHOD” followed by the tip information.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.